Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 111, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2018, 4:31 PM CDT for Polk County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 4:31 PM CDT (21:31 UTC)
- Expired
- May 23, 2018, 5:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Polk County, MO
The radar
The Springfield radar (KSGF), 56 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294
WUUS53 KSGF 232131
SVRSGF
MOC167-232215-
/O.NEW.KSGF.SV.W.0111.180523T2131Z-180523T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
431 PM CDT WED MAY 23 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Polk County in southwestern Missouri...
* Until 515 PM CDT
* At 431 PM CDT, a severe thunderstorm was located 2 miles north of
Bolivar, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bolivar... Pomme de Terre Lake...
Humansville... Flemington...
Dunnegan...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3781 9357 3781 9338 3775 9333 3768 9333
3763 9335 3759 9340 3760 9349 3764 9355
3773 9362 3774 9361 3775 9364 3783 9362
3783 9357
TIME...MOT...LOC 2131Z 159DEG 17KT 3767 9342
HAIL...1.00IN
WIND...60MPH
$$
Cramer2 follow-up statements
572
WWUS53 KSGF 232159
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
459 PM CDT WED MAY 23 2018
MOC167-232215-
/O.CON.KSGF.SV.W.0111.000000T0000Z-180523T2215Z/
Polk MO-
459 PM CDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN POLK COUNTY...
At 459 PM CDT, a severe thunderstorm was located 7 miles southeast of
Humansville, or 8 miles northwest of Bolivar, moving northwest at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Humansville... Flemington...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3781 9357 3781 9341 3775 9339 3771 9339
3767 9344 3766 9349 3768 9353 3772 9356
3776 9358 3783 9362 3783 9357
TIME...MOT...LOC 2159Z 151DEG 12KT 3772 9347
HAIL...1.00IN
WIND...60MPH
$$
Cramer496
WWUS53 KSGF 232205
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
505 PM CDT WED MAY 23 2018
MOC167-232215-
/O.EXP.KSGF.SV.W.0111.000000T0000Z-180523T2215Z/
Polk MO-
505 PM CDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK COUNTY WILL
EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3781 9357 3781 9341 3775 9339 3771 9339
3767 9344 3766 9349 3768 9353 3772 9356
3776 9358 3783 9362 3783 9357
TIME...MOT...LOC 2205Z 159DEG 17KT 3774 9348
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:24 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 23, 3:24 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Springfield MO 324 PM CDT Wed May 23 2018 .SHORT TERM...(This evening through Thursday) Issued at 235 PM CDT Wed May 23 2018 Weak frontal boundary currently situated from west-central to southeast MO with a very moist air mass in place. Upper level trough over OK/TX had set off showers and thunderstorms over AR late this morning which have now spread into MO. Given the shear and instability profiles...would expect more pulse type thunderstorms with marginal severe hail and winds possible. However...given the weak steering winds aloft and the above normal PWATs for this time of year...will need to monitor storms this evening for slow movement and possible heavy rainfall. Surface front continues to meander across the area on Thursday before washing out by Thursday evening. .LONG TERM...(Thursday Night through Wednesday) Issued at 235 PM CDT Wed May 23 2018 As an upper level wave moves across Southern Canada Thursday into Friday...it will tend to flatten the ridge and allow it to retrograde westward. This will put the area into more of a northwest flow pattern and in fact the models are hinting at an MCS developing over eastern NE and moving into the area early on Friday morning. Temperatures through the period should range from the mid 60s to lower 70s overnight to mid 80s to lower 90s for daytime highs. With the muggy air mass over the region...heat index values...especially along the I-49 corridor could reach into the mid 90s over the holiday weekend. The next system to watch for will be a tropical low moving northward into the Gulf of Mexico...which could affect the area late in the period if it decides to take a more westward turn. For now...will keep daily chances of diurnal storms in until the movement of this system becomes more apparent. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1222 PM CDT Wed May 23 2018 Scattered to numerous showers and storms have formed over northeast Oklahoma, northwest Arkansas and southern Missouri. The most concentrated area will be across far southwest Missouri through the early evening hours before dissipating. Confidence not high in storms directly impacting the terminals though and have kept VCTS for all 3 sites. Any convection that does affect the terminals will be capable of heavy downpours of rain reducing visibilities along with gusty winds with MVFR to IFR flight conditions possible. Otherwise, expect VFR flight conditions through the forecast period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gaede LONG TERM...Gaede AVIATION...Raberding
Hazardous weather outlook, May 23, 4:00 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 400 PM CDT Wed May 23 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 400 PM CDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. DISCUSSION... Scattered thunderstorms will be possible from late this afternoon into the early evening. The best chance for rainfall will be over the southwest corner of Missouri and into southeast Kansas mainly south of Interstate 44. The main threat from these storms will be cloud to ground lightning, wind gusts to 60 mph, dime to quarter size hail, and heavy downpours of rain. Due to the expected slow movement of the storms, localized flash flooding is possible, especially in urban areas and low water crossings. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered thunderstorms will be possible from Thursday into early next week. Organized or widespread severe weather is not expected at this time, however some storms may produce locally gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Gaede
In the hours before
Local storm report, May 23, 3:42 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 1 NE SILVER DOLLAR CITY 36.68N 93.33W
05/23/2018 E1.00 INCH STONE MO PUBLIC
MPING REPORT. ESTIMATED 1.00 INCH HAIL.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:49 PM CDT | Severe Thunderstorm Warning | SGF | Stone, Taney | 41 min |
| May 23, 4:47 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 43 min |
| May 23, 5:11 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Vernon | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.